Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 128, NWS Grand Forks, ND

August 13, 2007Eddy County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 13, 2007, 10:33 AM CDT for Eddy County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2007, 10:33 AM CDT (15:33 UTC)
Expired
Aug 13, 2007, 11:30 AM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Eddy County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 10:58 AM CDTHAIL 0.752 Nw New Rockford, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 9:48 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-501 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 131534
SVRFGF
NDC027-131630-
/O.NEW.KFGF.SV.W.0128.070813T1533Z-070813T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1033 AM CDT MON AUG 13 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDDY COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 1130 AM CDT

* AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES
  WEST OF OBERON TO 3 MILES SOUTHWEST OF BREMEN...MOVING TO THE EAST 
AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SHEYENNE AT 1040 AM CDT...
  NEW ROCKFORD AT 1050 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4783 9926 4760 9923 4761 9853 4783 9856

$$
DK
3 follow-up statements
000 
WWUS53 KFGF 131547
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1046 AM CDT MON AUG 13 2007

NDC027-131630-
/O.CON.KFGF.SV.W.0128.000000T0000Z-070813T1630Z/
EDDY ND-
1046 AM CDT MON AUG 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR EDDY COUNTY...

AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 3 MILES NORTHWEST OF NEW ROCKFORD...OR 31 MILES SOUTHWEST
OF DEVILS LAKE...MOVING TO THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW ROCKFORD AT 1050 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT MONDAY
AFTERNOON FOR EASTERN NORTH DAKOTA.

LAT...LON 4783 9926 4760 9923 4761 9853 4783 9856

$$

DK/BH
000 
WWUS53 KFGF 131607
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1104 AM CDT MON AUG 13 2007

NDC027-131630-
/O.CON.KFGF.SV.W.0128.000000T0000Z-070813T1630Z/
EDDY ND-
1104 AM CDT MON AUG 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR EDDY COUNTY...

AT 1100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 6 MILES
WEST OF SHEYENNE...OR 27 MILES SOUTHWEST OF DEVILS LAKE...MOVING TO 
THE SOUTHEAST AT 35 MPH. NICKEL SIZE HAIL WAS ALSO REPORTED 5 MILES 
WEST SOUTHWEST OF NEW ROCKFORD.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  6 MILES NORTHEAST OF NEW ROCKFORD BY 1110 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT MONDAY
AFTERNOON FOR EASTERN NORTH DAKOTA.

LAT...LON 4783 9928 4761 9926 4761 9853 4783 9856

$$

DK/BH
000 
WWUS53 KFGF 131629
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1130 AM CDT MON AUG 13 2007

NDC027-131640-
/O.EXP.KFGF.SV.W.0128.000000T0000Z-070813T1630Z/
EDDY ND-
1130 AM CDT MON AUG 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR EDDY COUNTY EXPIRED AT 1130 AM
CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WAS ALLOWED TO EXPIRE AT 1130 AM CDT. 

AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 6 MILES WEST OF SHEYENNE...OR 26 MILES SOUTHWEST
OF DEVILS LAKE. THE THUNDERSTORM WAS NEARLY STATIONARY.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 1130 AM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT MONDAY
AFTERNOON FOR EASTERN NORTH DAKOTA.

LAT...LON 4783 9928 4761 9926 4761 9853 4783 9856

$$

DK/BH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:27 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 13, 9:27 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
927 AM CDT MON AUG 13 2007

.UPDATE...
DID A QUICK UPDATE TO ADD SOME MORNING SEVERE WORDING TO THE KDVL
BASIN. STORMS ARE APPROACHING WESTERN BENSON AND TOWNER COUNTIES
BUT SO FAR ARE STAYING JUST TO THE WEST. SPC ALSO DISCUSSING A
WATCH POSSIBILITY FOR CENTRAL ND...BUT SO FAR IN A WAIT AND SEE
MODE. TSTMS ALSO DEVELOPING ALONG THE ND/SD BORDER...WHERE KBIS
HAS JUST ISSUED A SVR TSTM WARNING. UPDATED THE SOUTHERN FA TO ADD
SOME ISOLATED THUNDER AS WELL.

&&

.PREV DISCUSSION... /ISSUED 334 AM CDT MON AUG 13 2007/

SHORT TERM...
MAIN ISSUE TODAY IS THUNDERSTORMS OR NO THUNDERSTORMS. AS COMPARED
TO 24 HRS AGO...THREAT FOR ANY ELEVATED LATE NIGHT CONVECTION HAS
SHIFTED WEST WITH BEST 800-850 MB INSTABILITY/MOISTURE ADVECTION
MORE OVER CNTRL ND ATTM. SATELLITE HAS SHOWN GRADUAL INCREASE IN
MID LEVEL CLOUD STREAKS OVER CNTRL ND IN AN AREA FROM ISN TO BIS-
JMS. NOTHING ON RADAR ATTM...BUT WOULD NOT BE SUPRISED TO SEE
SOMETHING FORM YET...PEAK TIME FOR FORMATION OFTEN IS 09-10Z
PERIOD. BUT BIG THING GOING AGAINST IT IS THAT THE ENTIRE 700-850
MB LAYER IS WARMING SO THAT LAPSE RATES ARE NOT THAT STRONG AND
ENOUGH WARMING AT 700 MB MIGHT BE THERE TO EFFECTIVELY CAP ANY
ELEVATED CONVECTION FROM BEING ROOTED NR 800 MB. WILL HAVE A 20
POP THRU 16Z FOR ANY ELEVATED CONVECTION MAINLY NORTHWEST HALF OF
THE CWA WEST OF A WAHPETON TO BJI LINE. WITH ADVANCE OF 850 MB
INSTABILITY AND MOISTURE SLOWER THAN PREV RUNS FEEL CAN LEAVE OUT
ANY LOW POP FROM WCNTRL MN AS SHOWALTERS REMAIN VERY STABLE THERE
THRU 18Z.

OUTSIDE OF ANY ELEVATED CONVECTION...MAIN ISSUE IS IF/WHERE
CONVECTION MIGHT FIRE WITH FRONT HAS IT MOVES THROUGH THIS
AFT/EARLY EVE. SOUNDINGS SHOW A VERY WARM LAYER 850-700 MB THAT
WILL TAKE A LOT OF WARMING AND SFC MOISTURE TO OVERCOME AND FEEL
THAT IT WILL BE VERY HARD TO DO SO. PER SWODY1 AND SPC WRF PCPN
GRAPHICS IDEA IS THAT SOME CONVECTION NOW FIRING IN NE MT MIGHT
RIDE THE CANADIAN BORDER OR JUST NORTH THRU THE DAY SO KEPT LOW
POPS GOING ALL DAY IN OUR FAR NORTH BUT REMOVED POPS TODAY FOR
AREAS SOUTH OF A DVL-GFK AND WEST OF FARGO THIS AFTN AS AIRMASS IS
JUST TOO CAPPED. VERY LATE THIS AFTN/EVE RIGHT ALONG FRONT IDEA
THAT CONVECTION MAY FIRE RAPIDLY ON EDGE OF CAP SOMEWHERE IN NORTH
CENTRAL INTO CNTRL MN AND THEN INCREASE AS IT MOVES SOUTHEAST. SPC
WRF WOULD HAVE INITIATION NR 01Z-02Z SOMEWHERE IN THEH WILLMAR-ST
CLOUD AREA AND THEN INCREASE RAPIDLY AS IT MOVES SOUTHEAST.
ANOTHER ISSUE IS THAT HIGHER DEW PTS AND TRUE WARM FRONT LOOK TO
REMAIN SOUTH OF THE AREA AND PERHAPS A BIT FARTHER SOUTH THAN
EARLIER THOUGHT. SWODY1 HIGHLIGHTS BEST CHC STC-MSP-LSE AREAS
EARLY EVE. THUS DID LOWER POPS BACK TO CHC CATEGORY FOR NW/WCNTRL
MN 21Z-00Z TIME PERIOD INSTEAD OF LIKELY.

ANOTHER ISSUE IS TEMPS. MAJOR FIRES GOING ON IN WRN MT/IDAHO ATTM
AND HAZY SMOKY SKY WILL BE OVER THE AREA AND THIS MAY CUT BACK ON
TEMPS SOME. TO REALIZE FULL INSTABILITY TEMPS WOULD HAVE TO RISE
WELL INTO THE 90S TO NEAR 100 AND DONT FEEL THIS WILL HAPPEN AND
DEW PTS OF MID 70S PER NAM12 ALSO SEEM HIGH WITH MORE MID TO UPR
60S MORE REASONABLE.

COOLER WEATHER MOVES IN ON TUESDAY BEFORE ANOTHER FRONT MOVES THRU
ON WEDNESDAY. KEPT WED DRY ATTM AS DEPTH OF MOISTURE LOOKS WEAK.

LONG TERM...
DID GO ALONG WITH GFS IDEA OF A PRETTY GOOD COOL SHOT HEADING
DOWN INTO THE AREA AS CANADIAN HIGH DRIFTS SOUTHEAST OVER NRN MN
BY THURSDAY. LOWERED PREV FCST TEMPS FOR WED NIGHT-FRI SOME.

AVIATION...
VFR TODAY WITH DEVELOPMENT OF AREAS OF MID CLOUDS THIS MORNING.
WINDS WILL INCREASE FROM THE SOUTHEAST AND BECOME A BIT GUSTY WITH
GUSTS 25 KTS OR SO PSBL THIS AFTN IN THE RED RIVER VALLEY. TSTM
CHANCE IS PRETTY LOW...WITH BEST CHC IN THE EARLY EVE AT BEMIDJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Aug 13, 6:07 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
607 AM CDT MON AUG 13 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
607 AM CDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
AFTERNOON FROM CENTRAL INTO NORTHEAST NORTH DAKOTA AND EXTREME
NORTHWEST MINNESOTA. NONE OF THESE ARE EXPECTED TO BE SEVERE.

A COLD FRONT WILL THROUGH EASTERN NORTH DAKOTA THIS AFTERNOON AND
REACH FAR WESTERN MINNESOTA LATE THIS AFTERNOON. A WARM LAYER
ALOFT IS EXPECTED TO PREVENT THUNDERSTORM FORMATION IN MOST OF
EASTERN NORTH DAKOTA AS THE FRONT MOVES THOUGH...BUT AS IT MOVES
INTO MINNESOTA SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. A
FEW OF THESE STORMS MAY BE SEVERE...WITH THE GREATEST THREAT FOR
SEVERE WEATHER IN AREAS FROM BEMIDJI TO DETROIT LAKES AND FERGUS
FALLS SOUTHEAST TOWARD THE TWIN CITIES. LARGE HAIL AND ISOLATED
TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. THERE
IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON IN NORTHWEST
AND WEST CENTRAL MINNESOTA.

DTR

In the hours before

Local storm report, Aug 13, 10:28 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1028 AM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             ESMOND                  48.03N 99.76W
08/13/2007  E1.00 INCH       BENSON             ND   TRAINED SPOTTER

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:55 AM CDTSevere Thunderstorm WarningFGFBenson65 min
Aug 13, 11:38 AM CDTSevere Thunderstorm WarningFGFBarnes, Griggs67 min
Aug 13, 12:42 PM CDTSevere Thunderstorm WarningFGFCass50 min
Aug 13, 12:59 PM CDTSevere Thunderstorm WarningFGFTowner36 min
Aug 13, 1:16 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey59 min
Aug 13, 1:59 PM CDTSevere Thunderstorm WarningFGFNelson, Walsh61 min
Aug 13, 2:15 PM CDTSevere Thunderstorm WarningFGFRamsey30 min
Aug 13, 2:33 PM CDTTornado WarningFGFGrand Forks, Nelson, Walsh57 min
Aug 13, 3:29 PM CDTSevere Thunderstorm WarningFGFGrand Forks61 min
Aug 13, 3:40 PM CDTTornado WarningFGFGrand Forks, Steele, Traill65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.